Ohio, 2002Hail and Damaging Winds in Ohio, June 4, 2002
June 4, 2002 · NWS CLE · 30 events in 14 counties and zones
20 hail, 9 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $423,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 10:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 4, 10:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 AM EDT TUE JUN 4 2002
A WARM FRONT WAS LOCATED ALONG THE INDIANA AND MICHIGAN BOARDER
THROUGH LAKE ERIE TO WESTERN NEW YORK LATE THIS MORNING. STORMS WERE
FIRING OVER SOUTHERN MICHIGAN TO EASTERN LAKE ERIE. THESE STORMS
COULD LEAVE A OUTFLOW BOUNDARY OVER THE NORTHERN PART OF THE CWA
THIS AFTERNOON. PLUS THERE IS A SHORT WAVE IN THE MIDDLE LEVELS OVER
THE SOUTHERN PLAIN STATES THAT WILL MOVE NORTHEAST...AND MOVE INTO
THE AREA LATE THIS AFTERNOON AND EVENING. SO, WITH THE OUTFLOW
BOUNDARIES...THE FRONT NEAR NORTHERN PART OF THE CWA...AND THE SHORT
WAVE MOVING INTO THE AREA...I AM GOING TO RAISE POPS FROM CHANGE TO
LIKELY FOR NC..NE OHIO CWA AND NW PA CWA.
I AM ALSO GOING TO PUT IN THAT SOME THUNDERSTORMS COULD BE SEVERE
THIS EVENING TOO AS THE SHORT WAVE MOVES THROUGH US.
I AM GOING TO LEAVE SC OHIO CWA AT 40% POPS AS THAT AREA IS FURTHER
AWAY FROM THE WARM FRONT AND THE SHORT WAVE ENERGY. I AM GOING TO
RAISE THE HIGH TEMPS FOR THAT SAME AREA TO THE UPPER 80S THIS
AFTERNOON. TEMPS YESTERDAY WERE IN THE UPPER 80S TO LOWER 90S SOUTH
OF THE FRONT OVER SOUTHERN OHIO AND SOUTHERN INDIANA AND THIS WARM
AIR SHOULD MOVE INTO THE SC CWA.
FOR NW OHIO CWA...I, AM ALSO GOING TO RAISE TEMPS INTO THE UPPER 80S
TO AROUND 90 DEGREES FOR HIGHS.
THERE COULD BE SOME RECORD TEMPS TIED OR BROKEN TODAY...SO I AM
GOING TO MENTION NEAR RECORD HIGHS FOR YNG GROUP OF ZONES.
MFD 86 SET IN 1960
YNG 87 SET IN 1949
FDY 90 SET IN 1960
DUE POINTS ARE IN THE LOWER 70S OVER NORTHERN CWA AND IN THE THE MID
70S OVER CENTRAL OHIO...SO, I AM ALSO GOING TO MENTION WARM AND
HUMID FOR THIS AFTERNOON. WITH THE DUE POINTS SO HIGH THERE COULD BE
SOME LOCALLY HEAVY RAIN WITH THE THUNDERSTORMS THIS AFTERNOON...SO,
I AM GOING TO MENTION IN ALL CWA AREA LOCALLY HEAVY RAIN.
MIS WILL BE OUT SHORTLY.
THAT IS IT FOR NOW...AND THANKS FOR THE COORD WITH
DTX...IWX...ILN...AND BUF.
.CLE...
OH...NONE.
PA...NONE.
BAXTER
In the hours before
Special weather statement, Jun 4, 7:00 AM EST, 5 hours before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
800 AM EDT TUE JUN 4 2002
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A RISK
OF SEVERE THUNDERSTORMS OVER ALL OF NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY AND EARLY TONIGHT.
A COLD FRONT JUST TO THE NORTH AND WEST OF THE STATES WILL DROP
SLOWLY SOUTH THIS AFTERNOON. ABUNDANT MOISTURE AND ADEQUATE
INSTABILITY WILL COMBINE TO PROVIDE A THREAT FOR THUNDERSTORMS...
SOME OF WHICH COULD BECOME SEVERE...MAINLY THIS AFTERNOON AND
EVENING.
RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD BE
ALERT FOR THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SKYWARN ACTIVATION MAY BE NEEDED.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/CLE
VRCEK
Event by event
20 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Seneca
- When
- June 4, 12:00 PM EST
- Where
- Seneca County, Republic
- Measured
- 52 kt (60 mph)
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.117, -83.017
Thunderstorm winds estimated at 60 mph tore the roof off of a barn six miles east of Republic.
Hail, Seneca
- When
- June 4, 12:00 PM EST
- Where
- Seneca County, Republic
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.117, -83.017
Nickel size hail was reported six miles east of Republic.
Thunderstorm Wind, Seneca
- When
- June 4, 12:05 PM EST
- Where
- Seneca County, Tiffin
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -83.167
Thunderstorm winds downed several trees along US Highway 224 near Tiffin.
Hail, Huron
- When
- June 4, 12:10 PM EST
- Where
- Huron County, Wakeman
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -82.400
Dime size hail was observed two miles northeast of Wakeman.
Hail, Lorain
- When
- June 4, 12:15 PM EST
- Where
- Lorain County, Kipton
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.267, -82.300
Nickel size hail was observed a mile and a half north of Kipton.
Hail, Cuyahoga
- When
- June 4, 1:15 PM EST
- Where
- Cuyahoga County, North Royalton
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -81.733
Dime size hail was observed.
Hail, Geauga
- When
- June 4, 1:15 PM EST
- Where
- Geauga County, Newbury
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 41.467, -81.233
Dime size hail was observed east of Newbury in Punderson State Park.
Thunderstorm Wind, Seneca
- When
- June 4, 1:20 PM EST to 1:45 PM EST
- Where
- Seneca County, Countywide
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -83.117
Thunderstorm winds downed many trees across the county.
Thunderstorm Wind, Summit
- When
- June 4, 1:35 PM EST
- Where
- Summit County, Macedonia
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -81.500
Thunderstorm winds downed six trees.
Lightning, Seneca
- When
- June 4, 1:36 PM EST
- Where
- Seneca County, New Riegel
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.124, -83.128 (the zone’s center; the record gives no point)
Lightning caused a house fire.
Thunderstorm Wind, Trumbull
- When
- June 4, 1:50 PM EST
- Where
- Trumbull County, Mesopotamia
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.450, -80.967
Thunderstorm winds downed two large trees.
Hail, Stark
- When
- June 4, 2:00 PM EST
- Where
- Stark County, Hartville
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -81.333
Nickel size hail was observed.
Hail, Portage
- When
- June 4, 2:00 PM EST
- Where
- Portage County, Atwater
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -81.167
Dime size hail was observed.
Hail, Stark
- When
- June 4, 2:42 PM EST to 2:43 PM EST
- Where
- Stark County, Louisville
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.250
Nickel size hail was reported.
Hail, Stark
- When
- June 4, 2:43 PM EST
- Where
- Stark County, Louisville
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.250
Nickel size hail was observed.
Thunderstorm Wind, Mahoning
- When
- June 4, 2:45 PM EST
- Where
- Mahoning County, New Springfield
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.917, -80.617
Thunderstorm winds downed several large tree limbs.
Hail, Stark
- When
- June 4, 2:52 PM EST
- Where
- Stark County, Alliance
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.917, -81.100
Quarter size hail was observed.
Hail, Stark
- When
- June 4, 3:42 PM EST
- Where
- Stark County, Robertsville
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -81.200
Nickel size hail was reported east of Robertsville near Minerva.
Thunderstorm Wind, Stark
- When
- June 4, 5:00 PM EST
- Where
- Stark County, Lake Cable
- Property damage
- $150,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.850, -81.450
Thunderstorm winds downed 30 to 40 trees and severely damaged two homes.
Hail, Stark
- When
- June 4, 5:05 PM EST
- Where
- Stark County, Hartville
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -81.333
Dime size hail was observed.
Hail, Wayne
- When
- June 4, 5:08 PM EST
- Where
- Wayne County, Smithville
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -81.850
Dime size hail was observed.
Hail, Wayne
- When
- June 4, 5:12 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Quarter size hail was observed five miles north of Wooster.
Hail, Wayne
- When
- June 4, 5:27 PM EST
- Where
- Wayne County, Burton City
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.700
Quarter size hail was observed.
Thunderstorm Wind, Wayne
- When
- June 4, 5:27 PM EST
- Where
- Wayne County, Burton City
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.700
Thunderstorm winds downed a large tree.
Hail, Stark
- When
- June 4, 5:51 PM EST
- Where
- Stark County, Massillon
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.550
Quarter size hail was observed five miles north of Massillon.
Hail, Richland
- When
- June 4, 6:30 PM EST
- Where
- Richland County, Lucas
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.700, -82.417
Dime size hail was observed.
Hail, Ashland
- When
- June 4, 6:45 PM EST
- Where
- Ashland County, Jeromesville
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -82.200
Dime to quarter size hail was observed.
Hail, Wayne
- When
- June 4, 7:15 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Quarter size hail was observed seven miles north of Wooster.
Hail, Ashtabula
- When
- June 4, 10:30 PM EST
- Where
- Ashtabula County, Pierpont
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.750, -80.567
Quarter size hail was observed.
Thunderstorm Wind, Ashtabula
- When
- June 4, 10:30 PM EST
- Where
- Ashtabula County, Pierpont
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.750, -80.567
Thunderstorm winds downed several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, June 4, 2002$10 million · F0 · 77 events
- Flood and Hail in Georgia, June 4, 2002$451,000 · 1 in hail · 38 events
- Flash Flood and Damaging Wind in Ohio, June 4 to 5, 2002$758,000 · 2 events
- Flash Flood in Wisconsin, June 4, 2002$700,000 · 1 event
- Damaging Winds in Indiana, June 4, 2002$320,000 · 80 kt wind · 17 events
- Hail and Damaging Winds in Ohio, June 4, 2002$325,000 · 1.25 in hail · 16 events
- Flash Flood in Iowa, June 4, 2002$475,000 · 1 event
- Flash Flood and Damaging Winds in Kansas, June 4, 2002$300,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, June 4, 2002$130,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Florida, June 4, 2002$117,000 · 1 in hail · 5 events
- Flood in Iowa, June 4, 2002$130,000 · 1 event
- Flood in Wisconsin, June 4, 2002$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305552, 5305553, 5305559, 5305549, 5305249, 5305247, 5305250, 5305248, 5305548, 5305560, 5305546, 5305251, 5305544, 5305554, 5305459, 5305545, 5305547, 5305555, 5305541, 5305460, 5305461, 5305539, 5305556, 5305557, 5305558, 5305543, 5305540, 5305542, 5305550, 5305551.